Q and A

Question

Why have I been given Tribuss – is this an ARV?

I started taking Tribuss about two weeks ago.

I’d like to know what are the side effects of this medication and what is the difference between them and ARVs.

I was shocked when my doctor prescribed me with Tribuss instead of ARVs which I’m familiar with when people are HIV+?

Answer

Hello,

Thanks for your email. How are you doing?

Tribuss is a pill that contains three HIV drugs (ARVs) – efavirenz, FTC and tenofovir DF.

It is one of the generic versions of the brand-name drug Atripla. For a picture of Tribuss see this link.

So your doctor has prescribed you ARVs, and this pill is very effective at treating HIV.

Side effects mainly related to the efavirenz. These include mood changes, sleep problems, vivid dreams (sometimes nightmares). Luckily, for most people, these usually get easier within the first few weeks. If not though, please talk to your doctor about different choices.

This link has more information about efavirenz side effects and how to manage them.

You guide is an Introduction to ART.

Because you are in South Africa, the Treatment Action Campaign may also have more information about treatment and support in SA.

Note: This answer was updated in February 2018 from a question first posted online in October 2013.

345 comments

  1. Lisa Thorley

    Hi Zandile,

    In the UK were i-based are based you wouldn’t be given Tribuss for PEP, however in some countries this is given.

  2. Zandile

    Can tribuss be used as pep?

  3. Lisa Thorley

    Hi Phumza M.

    if your partner is taking ARVs and their viral load is undetectable, there’s no risk. Please see here: https://i-base.info/u-equals-u/ You may need to ask him.

  4. Phumza M

    Hi

    I have recently found out that my partner of 1 year is taking the D100 pink pill (tribuss). I actually found out when he was taking it but he hid it from me. We have been having unprotected sex, am I at risk of being infected and should I be worried?

  5. Lisa Thorley

    Hi Olga,

    The medication that you’re taking is known to cause side effects, this is why it’s recommended to take it in the evening. If you were having issues with your medication whilst taking them in the evening, it’s very likely that you’ll also have issues in the morning.

    The best thing to do is to ask your doctor to change you to a medication that doesn’t contain efavirenz, this should make a difference.

Comment

Your email address will not be published. Required fields are marked *